Wisconsin, 2020Flooding in Wisconsin, January 1 to 31, 2020
January 1 to 31, 2020 · NWS GRB · 2 events in 2 counties and zones
Record high lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record high lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1030 PM CST Tue Dec 31 2019
Updated aviation portion for 06Z TAF issuance
and new information added to update section
.UPDATE...
Issued at 1022 PM CST Tue Dec 31 2019
Added some stratus and patchy fog to mainly north central WI
overnight. Temperatures are going to be an issue, as they have
already dropped to around zero in a few of the cold spots of far
north central WI, but will likely rebound if/when the low clouds
arrive.
&&
.SHORT TERM...Tonight and Wednesday
Issued at 229 PM CST Tue Dec 31 2019
The main forecast concern centers around how low to take
temperatures down tonight as skies go mostly clear and there is
fresh snow cover on the ground.
The 20Z MSAS surface analysis showed a broad area of low pressure
over extreme southeast Ontario. A modest ridge of high pressure
stretched from the central Plains north-northeast into southern
Canada. Visible satellite imagery indicated the back edge of low
clouds approaching central WI with a gradual push to the east.
The ridge of high pressure is expected to move into the western
Great Lakes region tonight, bringing mostly clear skies, a
diminishing west wind and a cold night to the forecast area. While
there will be some increase in high clouds late tonight, this will
not hold up temperatures. Look for readings to drop mainly into
the 5 to 10 above zero range over northern and central WI, 10 to
15 degrees eastern WI and middle to upper teens near Lake MI.
This surface ridge quickly shifts to the east by Wednesday
morning, allowing winds to become south-southwest and bring weak
WAA back to WI. Look for high/mid-clouds to move over northeast
WI, thus skies will gradually become partly sunny to mostly cloudy
by later Wednesday afternoon. Max temperatures for New Year's Day
to be above normal with readings in the upper 20s north, lower to
middle 30s south.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 229 PM CST Tue Dec 31 2019
Precipitation forecast for Friday and Sunday are the main
challenges for this period.
The models continue to have differences with the speed and partial
phasing of northern and southern stream shortwaves Friday. The
GFS, NAM and Canadian suggest more phasing takes place, which
produces a stronger surface system that is closer to Wisconsin.
The ECMWF has less phasing, a much weaker surface system and no
precipitation. Phasing systems are very challenging for man and
computer, so will keep the chance of snow going for Friday with
the best chance south of the forecast area.
There are also significant differences in the models handling of a
Clipper system north of the area Sunday or Sunday night. The jet
energy for that system is over data sparse Pacific Ocean so not
much confidence in that forecast either. It does look like it will
be near or a little above normal temperature wise until the
middle of next week.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1022 PM CST Tue Dec 31 2019
Had to switch gears with the forecast as low stratus has developed
in parts of central and north central WI. Models focus most of the
stratus and fog over north central and far northeast WI overnight
into early Wednesday morning, so have trended the forecast in that
direction. Otherwise, expect high and mid clouds to gradually
increase across the area on Wednesday, with perhaps a few snow
showers or flurries north of Rhinelander during the evening.
Light west winds will become a bit gusty from the south-southwest
on Wednesday. LLWS is expected at the GRB/ATW/MTW TAF sites
Wednesday afternoon and evening.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........Kieckbusch
SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 31, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CST Tue Dec 31 2019
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CST Tue Dec 31 2019
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Colder temperatures and lingering moisture will bring slippery
road conditions to much of northern and central Wisconsin
tonight.
An ice jam on the Oconto River will continue to bring flooding to
parts of the City of Oconto. An Areal Flood Warning remains in
effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Accumulating snow will be possible on Friday and Friday night,
and again on Sunday, but it is too early to forecast snow
amounts.
Other ice jams are possible, mainly across eastern Wisconsin.
Ice jams can cause rivers to rise suddenly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-012045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CST Tue Dec 31 2019
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
The probability for widespread hazardous weather is low.
AK/RDM
Flood, Kewaunee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kewaunee County, 1.01 mi NNW of Kewaunee to 0.96 mi NNW of Kewaunee
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.464, -87.504
Areas around the Kewaunee Marina were often under water due to high lake levels.
Flood, Oconto
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Oconto County, 2.77 mi NE of Oconto to 2.86 mi ENE of Oconto
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.911, -87.844
North Bayshore Road was often under water due to high lake levels.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863585, 863586.